Texas, 2013Damaging Wind and High Wind in Texas, June 3, 2013
June 3, 2013 · NWS LUB · 6 events in 6 counties and zones
During the pre-dawn hours, a slowly-decaying mesoscale convective system (MCS) moved eastward out of the western South Plains and far southwest Texas Panhandle. A lone severe storm developed within this MCS over western Yoakum County and produced a severe wind gust; however, the strongest winds actually developed along the back edge of this MCS in response to a strong wake low structure.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the pre-dawn hours, a slowly-decaying mesoscale convective system (MCS) moved eastward out of the western South Plains and far southwest Texas Panhandle. A lone severe storm developed within this MCS over western Yoakum County and produced a severe wind gust; however, the strongest winds actually developed along the back edge of this MCS in response to a strong wake low structure. This process resulted in several hours of sustained winds ranging between 35 and 50 mph, with multiple severe wind gusts including two peak gusts of 69 mph as measured at both Silverton and near Kress. Nearly five hours after the first severe wind gust, portions of the city of Lubbock experienced high winds and isolated wind damage from decaying showers. Much of this damage consisted of broken tree branches and limbs, however a NWS employee observed one 20-foot tree uprooted near Elgin Ave. Lubbock Power and Light reported multiple minor power outages concentrated in central Lubbock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 10:31 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 2, 10:31 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 PM CDT SUN JUN 2 2013
.AVIATION...
COMPLEX OF STRONG AND SEVERE TSRA FROM CLOVIS SOUTHWEST TO ROSWELL
SHOULD CONTINUE MOVING SOUTHEAST THRU 07Z AND INTO A STRENGTHENING
LOW LEVEL JET...BUT AN OVERALL DIMINISHING TREND IN COVERAGE AND
INTENSITY IS EXPECTED. BLDU IS LIKELY OCCURRING AHEAD OF THESE
STORMS ALONG AN OUTFLOW BOUNDARY AND THIS COULD CERTAINLY IMPACT
LBB NEAR 07Z WITH SOME LOWER VISBYS AND GUSTY WEST WINDS. HAVE
ALSO ADDED SOME -TSRA AROUND THIS TIME...BUT BLDU TENDS TO BE A
BETTER BET IN SITUATIONS OF COLLAPSING/DECAYING STORMS.
TSRA TO REMAIN TOO DISTANT FROM CDS OVERNIGHT...HOWEVER A SECOND
ROUND OF ISO-SCT TSRA SHOULD DEVELOP BY LATE MONDAY AFTN NEAR LBB
WITH SOME OF THIS ACTIVITY POSSIBLY THREATENING CDS THEREAFTER.
FOR NOW HAVE INSERTED CB MENTION AT LBB AT 22Z...BUT LATER TAFS
WILL FINE TUNE THIS THREAT ACCORDINGLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 60 96 60 98 64 / 30 20 10 10 10
TULIA 59 94 64 99 64 / 20 20 20 10 10
PLAINVIEW 62 94 65 100 65 / 20 20 20 10 10
LEVELLAND 63 94 65 101 66 / 30 20 20 10 0
LUBBOCK 64 95 66 102 67 / 20 20 20 10 0
DENVER CITY 64 95 65 102 66 / 30 20 20 10 0
BROWNFIELD 63 95 65 102 67 / 30 20 20 10 0
CHILDRESS 61 94 70 104 69 / 10 20 20 20 20
SPUR 63 94 67 104 69 / 20 20 20 10 10
ASPERMONT 64 95 70 105 70 / 10 20 10 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
93
Hazardous weather outlook, Jun 2, 10:33 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SUN JUN 2 2013
TXZ021>044-031645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1133 AM CDT SUN JUN 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL COMPLEX OF THUNDERSTORMS MAY FORM IN EASTERN NEW MEXICO
AND ADVANCE INTO THE SOUTHWEST PANHANDLE OR WESTERN SOUTH PLAINS
LATE THIS EVENING. THE THUNDERSTORMS MAY BECOME BRIEFLY
STRONG...PRODUCING WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF
INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF
THE AREA MONDAY AFTERNOON AND EVENING AS WELL AS ON TUESDAY...BUT
LIMITED TO THE FAR SOUTHEAST PANHANDLE AND NORTHERN ROLLING
PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
02
In the hours before
Special weather statement, Jun 2, 10:11 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1111 PM CDT SUN JUN 2 2013
TXZ021-022-027-028-033-030500-
BAILEY-CASTRO-COCHRAN-LAMB-PARMER-
1111 PM CDT SUN JUN 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...LAMB...BAILEY...CASTRO
AND PARMER COUNTIES...
AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
FRIONA TO 26 MILES WEST OF MULESHOE TO 20 MILES SOUTHWEST OF DORA
NEW MEXICO...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 55 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 1 MILE AT TIMES WELL AHEAD OF THE LINE OF
STORMS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3475 10231 3408 10259 3364 10305 3474 10303
TIME...MOT...LOC 0410Z 273DEG 22KT 3463 10287 3410 10312
3366 10348
JORDANSpecial weather statement, Jun 2, 11:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1250 AM CDT MON JUN 3 2013
TXZ021-022-027-030615-
BAILEY-CASTRO-PARMER-
1250 AM CDT MON JUN 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...CASTRO AND PARMER
COUNTIES...
AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND WEST
TEXAS MESONET OBSERVATIONS INDICATED STRONG WINDS ALONG THE BACK
EDGE OF THUNDERSTORMS IN PARMER COUNTY. THROUGH 115 AM CDT...WINDS
SUSTAINED NEAR 30 MPH WITH GUSTS APPROACHING 55 MPH WILL BE POSSIBLE
OVER MUCH OF PARMER COUNTY AND SPREADING INTO WESTERN CASTRO
AND NORTHERN BAILEY COUNTIES.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 3475 10231 3432 10242 3431 10261 3419 10261
3410 10304 3475 10303
TIME...MOT...LOC 0547Z 294DEG 20KT 3468 10266 3437 10299
MCZSpecial weather statement, Jun 2, 11:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1254 AM CDT MON JUN 3 2013
TXZ039-030630-
YOAKUM-
1254 AM CDT MON JUN 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...
AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF PLAINS...MOVING SOUTHEAST AT 35
MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3296 10306 3338 10305 3333 10287 3299 10259
3296 10259
TIME...MOT...LOC 0554Z 309DEG 28KT 3317 10303Special weather statement, Jun 3, 12:15 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
115 AM CDT MON JUN 3 2013
TXZ021-022-027-028-030645-
BAILEY-CASTRO-LAMB-PARMER-
115 AM CDT MON JUN 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO AND
PARMER COUNTIES...
AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND WEST
TEXAS MESONET OBSERVATIONS INDICATED STRONG WINDS ALONG THE BACK
EDGE OF THUNDERSTORMS IN PARMER AND CASTRO COUNTIES. THROUGH 145 AM
CDT...WINDS SUSTAINED NEAR 40 MPH WITH GUSTS NEAR OR ABOVE 55 MPH
WILL BE POSSIBLE OVER MUCH OF PARMER AND CASTRO COUNTIES AS WELL AS
NORTHERN BAILEY AND NORTHERN LAMB COUNTIES.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 3475 10200 3437 10203 3431 10204 3430 10208
3416 10208 3407 10210 3410 10304 3475 10302
TIME...MOT...LOC 0613Z 268DEG 22KT 3451 10242Special weather statement, Jun 3, 12:26 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
126 AM CDT MON JUN 3 2013
TXZ039-030700-
YOAKUM-
126 AM CDT MON JUN 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...
AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF DENVER CITY...MOVING
SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM. THIS
STORM WILL AFFECT LOCATIONS IN AND AROUND DENVER CITY.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3296 10305 3332 10305 3322 10278 3297 10259
3296 10259
TIME...MOT...LOC 0624Z 307DEG 16KT 3307 10300Thunderstorm Wind, Yoakum
- When
- June 3, 12:35 AM CST to 12:40 AM CST
- Where
- Yoakum County, 2.37 mi NNW of Allred
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.010, -102.940
Measured by a Texas Tech University West Texas mesonet station located 7WNW of Denver City at 1240 CST. This mesonet also recorded a gust to 58 mph at 1235 CST.
High Wind, Parmer
- When
- June 3, 1:30 AM CST
- Where
- Parmer forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
High Wind, Castro
- When
- June 3, 1:40 AM CST to 3:15 AM CST
- Where
- Castro forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
High Wind, Swisher
- When
- June 3, 2:00 AM CST to 3:14 AM CST
- Where
- Swisher forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
High Wind, Briscoe
- When
- June 3, 3:30 AM CST to 3:55 AM CST
- Where
- Briscoe forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- June 3, 5:00 AM CST to 5:10 AM CST
- Where
- Lubbock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Michigan, June 3 to 4, 201329 events
- Hail and Damaging Winds in Texas, June 3 to 4, 20131.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 3, 20131.25 in hail · 12 events
- Hail in Nebraska, June 3, 2013$5,000 · 1.75 in hail · 9 events
- Dust Storm and Damaging Winds in New Mexico, June 3, 2013$8,000 · 56 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, June 3, 20131 in hail · 6 events
- Damaging Winds in Wyoming, June 3, 201367 kt wind · 5 events
- Damaging Winds in South Carolina, June 3, 2013$5,000 · 50 kt wind · 5 events
- Damaging Winds in Oklahoma, June 3 to 4, 2013$3,000 · 66 kt wind · 5 events
- Funnel Clouds in Georgia, June 3, 20134 events
- Tornadoes and Hail in North Dakota, June 3, 2013$5,000 · EF0 · 4 events
- Hail in South Dakota, June 3, 20131 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443906, 443929, 443949, 443954, 443957, 443960.